Evidence-Based Reviews

Serotonin syndrome: How to avoid, identify, & treat dangerous drug interactions

Author and Disclosure Information

As the list of serotonergic agents grows, recognizing hyperthermic states and potentially dangerous drug combinations is critical to our patients’ safety.


 

References

Promptly identifying serotonin syndrome and acting decisively can keep side effects at the mild end of the spectrum. Symptoms of this potentially dangerous syndrome range from minimal in patients starting selective serotonin reuptake inhibitors (SSRIs) to fatal in those combining monoamine oxidase inhibitors (MAOIs) with serotonergic agents.

This article presents the latest evidence on how to:

  • reduce the risk of serotonin syndrome
  • recognize its symptoms
  • and treat patients with mild to life-threatening symptoms.

WHAT IS SEROTONIN SYNDROME?

Serotonin syndrome is characterized by changes in autonomic, neuromotor, and cognitive-behavioral function (Table 1) triggered by increased serotonergic stimulation. It typically results from pharmacodynamic and/or pharmacokinetic interactions between drugs that increase serotonin activity.1,2

Table 1

How to recognize serotonin syndrome

SystemClinical signs and symptoms
AutonomicDiaphoresis, hyperthermia, hypertension, tachycardia, pupillary dilatation, nausea, diarrhea, shivering
NeuromotorHyperreflexia, myoclonus, restlessness, tremor, incoordination, rigidity, clonus, teeth chattering, trismus, seizures
Cognitive-behavioralConfusion, agitation, anxiety, hypomania, insomnia, hallucinations, headache

The syndrome was first identified in animal studies, followed by case reports in humans. The first review—with suggested diagnostic criteria— was published in 1991.1

Since then, case reports have described serotonin syndrome with many drug combinations, including nonpsychotropics and illicit drugs. Using an irreversible MAOI with a serotonergic agent is the most toxic reported combination, but any drug or combination that increases serotonin can, in theory, cause serotonin syndrome (Table 2). A clinical scale3 is being developed to define and identify this potentially dangerous state, but no consensus has emerged on diagnostic criteria.

Pathophysiology. Serotonin syndrome’s symptoms and signs appear to result from stimulation of specific central and peripheral serotonin receptors, especially 5HT1a and 5HT2. Others—such as 5HT3 and 5HT4—may also be involved in causing GI symptoms and may affect dopaminergic transmission.

Damaged vascular or pulmonary endothelium, atherosclerosis, hypertension, or hypercholesterolemia may increase the risk for serotonin syndrome. In patients with these common medical conditions, reduced endothelial MAO-A activity or reduced ability to secrete endothelium-derived nitric oxide may diminish the ability to metabolize serotonin.2

POTENTIALLY DANGEROUS COMBINATIONS

MAOIs. Serotonin syndrome has been reported as a result of interactions between MAOIs— including selegiline and reversible MAO-A inhibitors (RIMAs)—and various serotonergic compounds. These reports have included fatalities,4 some of which were preceded by severe hyperthermia with complications such as disseminated intravascular coagulation, rhabdomyolysis, and renal failure. Some cases resulted from overdoses, but others did not.

Most disturbingly, some cases occurred after patients had undergone the traditional 2-week washout from the MAOI and then took a serotonergic agent.5-7 In one instance,8 a patient who had discontinued fluoxetine for 6 weeks developed serotonin syndrome after starting tranylcypromine. These cases remind us to be vigilant when switching patients from irreversible MAOIs to serotonergic antidepressants or vice versa—even when recommended wash-out times are observed—and not to combine these agents acutely.

Selegiline is a relatively selective MAO-B inhibitor when used at 5 to 10 mg/d to treat Parkinson’s disease, though it loses MAO-B selectivity when used at higher dosages to treat depression. In a study9 of 4,568 patients with Parkinson’s disease who received selegiline (in dosages selective for MAO-B) plus an antidepressant:

  • 11 (0.24%) experienced symptoms “possibly” consistent with serotonin syndrome
  • 2 others (0.04%) experienced serious serotonin syndrome symptoms.9

Serotonin syndrome has been reported when MAO-B-selective doses of selegiline were combined with meperidine10 and nortriptyline.11 This underscores the need for caution when combining these agents, especially if transdermal selegiline— which would not be MAO-B-selective—becomes available for treating depression.

Moclobemide is a RIMA used in treating depression and anxiety, with a purported reduced risk of drug and food interactions compared with other MAOIs. Moclobemide is not approved in the United States, but some patients obtain it elsewhere.

Joffe and Bakish reported on safely combining moclobemide with SSRIs,12 and a review of MAOIs—including RIMAs—indicated that moclobemide was involved in only 9 of 226 cases of adverse effects and 3 of 105 cases of defined serotonin syndrome.13 Most moclobemide-SSRI interactions—including fatalities—involved overdoses in suicide attempts, although toxic symptoms have been reported with clomipramine or meperidine taken at normal dosages.14,15

In one study,16 18 healthy controls received fluoxetine, 20 to 40 mg/d, for 23 days, then were given moclobemide, up to 600 mg/d, or placebo and observed for adverse effects. No indication of serotonin syndrome was observed.

Linezolid is an oxazolidinone antibiotic with relatively weak, nonspecific, but reversible MAO inhibition. Cases of potential serotonin syndrome have been reported with linezolid plus paroxetine17 or sertraline.18 Patients in each case were medically ill and taking several other medications, which complicates interpretation of these reports. Nonetheless, physicians should be aware of the potential risk of serotonin syndrome if this antibiotic is combined with serotonergic agents.

Next Article: